Ohio, 2020Lake-Effect Snow in Ohio, January 19 to 20, 2020
January 19 to 20, 2020 · NWS CLE · 5 events in 5 counties and zones
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th. Lake effect snow became more organized during the day on the 19th with northwest flow setting up over the region. A multi-band lake effect snow event developed over the region with a dominant band originating upstream over Lake Huron and this band had snowfall rates of 2 to 3 inches per hour. This band swept east to west over Northeast Ohio beginning during the early afternoon hours of the 19th and continuing well into the evening and overnight hours into the 20th. The highest snow total for this event was 13.5 inches in Hambden Township in Geauga County. Other selected event totals include: 13 inches in Chardon, 11.9 inches in Montville Township, 11.7 inches in Thompson Township, 11 inches in Saybrook and Monroe Townships, 10 inches in South Russell, 9.9 inches in Chagrin Falls, 9.6 in Concord Township, 9.5 inches in Euclid and Kelloggsville, 9.1 inches in Willoughby, 8.5 inches in Madison and the Edgewood area of Ashtabula, 8 inches in Painesville and Harpersfield Township, 7.6 inches in Ashtabula, 7.2 inches in Middlefield, 7 inches in Mentor, 6.7 inches in Cleveland Heights, and 6 inches in Parma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 18, 9:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 18, 9:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
935 PM EST Sat Jan 18 2020
.SYNOPSIS...
Low pressure currently over Lake Huron will continue to move east
toward New England tonight and on Sunday. High pressure from the
northern Great Plains and upper Midwest will build southeast to the
Ohio Valley Monday through Wednesday, lingering over the mid-
Atlantic Thursday and Friday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
A few minor adjustments to temperatures, winds, pops, and
snowfall amounts, otherwise the forecast is still on track with
the mid evening update. Colder air is right on the doorstep of
the area, with sub-freezing temperatures moving into the I-75
corridor within the hour. A quick transition to all snow
expected with any lingering light precip returns over the next
few hours. Lake effect will ramp up across the snow belt
generally after 06Z. Winds should be at their peak across inland
areas tonight, but will remain high through the night along the
lakeshore in the advisory area.
Original discussion...
Low pressure currently over northern lower Michigan will
continue to move east tonight and tomorrow, bringing a cold
front east across the area this evening. This will usher in a
much colder airmass to the region. Scattered snow showers
expected to develop behind the cold front with very gusty
westerly winds. Widespread gusts of 30 to 40 mph are likely with
locally higher amounts expected along the lakeshore, which is where
a Wind Advisory is currently in effect.
With the cold airmass comes the development of lake effect snow.
West-southwest winds develop tonight with temperatures aloft
taking a nose dive. With the upper level trough providing
synoptic scale lift and quality moisture, we will have an
environment favorable for lake effect. A single band of lake
effect snow is expected to develop with westerly steering flow
late tonight and by early Sunday morning. This band will
intensify during the day Sunday as lake-induced instability
increases and cloud depths increase to a maximum of 8500 feet
by early Sunday afternoon. The heaviest snowfall will occur
over Erie County, PA during this period. Between 18 and 00 UTC
Sunday the steering flow begins to shift to out of the northwest
as the upper level trough swings down across Lake Erie. This
will push the lake effect band inland and transition the event
into more of a multi-band situation with the secondary snowbelt
potentially having some impacts by Sunday night. Blowing snow
will also be likely where wind gusts persist, especially likely
tonight and early Sunday. Lake effect snow slowly diminished
Sunday night as environmental moisture content decreases and
synoptic scale conditions become less favorable.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A trough aloft exits our CWA to the south and east on Monday as a
surface high pressure ridge builds from the Upper Midwest. Fair
weather is expected across much of the region. However, a northerly
low-level flow of cold air across Lake Erie will continue generating
multiple bands of lake effect snow showers across northeast OH and
northwest PA, especially in the primary and secondary snow belts.
These lake effect snow showers will likely be light as a lowering
subsidence inversion and relatively-dry airmass accompany the
building ridge and limit lake-induced instability. Any snow
accumulations should be less than one inch and afternoon highs should
mainly reach the mid to upper 20's.
Monday night into Tuesday, high pressure aloft builds from the west
as the accompanying surface high drifts from the Upper Midwest to
central Ohio Valley and continues influencing our area. Fair weather
will persist. However, a northerly flow of cold air across Lake Erie
will continue directing multiple bands of lake effect snow across
the primary and perhaps secondary snowbelt of northeast OH and
northwest PA Monday night. These lake snow showers will likely end
by late Tuesday morning as lake-induced CAPE continues to wane via
the lowering subsidence inversion and a continued decrease in low-
level moisture. Additional snow accumulations Monday night into
Tuesday will probably be less than one inch. Morning lows mainly in
the teens and afternoon high temperatures in the mid to upper 20's
are expected on Tuesday.
High pressure aloft crests over our CWA Tuesday night into Wednesday
as the surface high drifts toward the Mid-Atlantic states. This
pattern will yield fair weather across our entire CWA. Low
temperatures should reach the mid teens to lower 20's Tuesday night,
while Wednesday afternoon's highs should primarily reach the mid to
upper 30's as the surface high's clockwise, outward circulation
begins to result in warm air advection.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Odds favor fair weather Wednesday night through Thursday night as
southwesterly flow aloft develops over our region and we become
located along the western periphery of the departing high pressure
ridge at the surface and aloft. Simultaneously, a deepening trough
should begin overspreading the central United States from the west.
As flow aloft undergoes isentropic lift, a few snow showers may
overspread areas west of I-71 Thursday night. At this point, little
or no snow accumulation is expected.
Low temperatures should primarily reach the 20's Wednesday night.
Highs should reach the lower to mid 40's in many places Thursday
afternoon. Thursday night should have low temperatures mainly in the
upper 20's to lower 30's as warm air advection continues.
Periods of widespread rain and/or snow are possible over our region
Friday through Saturday as a surface low potentially moves from the
Central Great Plains to southern Lower MI and becomes vertically-
stacked with a mid- to upper-level low following a similar path. In
addition, this low should allow a warm front to sweep northeastward
over our CWA on Saturday. High temperatures should reach the 40's on
both Friday and Saturday, while Friday night lows should reach the
lower to mid 30's. Thus, the best potential for wet snow or a
rain/snow mix exists Friday morning and again Friday night into
Saturday morning.
&&
.AVIATION /00Z Sunday THROUGH Thursday/...
Low pressure will move east out of the Great Lakes tonight,
pulling a cold front currently across eastern terminals away
from the area. Widespread MVFR ceilings expected through much of
the period behind this low/front. Lake effect -SHSN will impact
mainly KERI through the period, with IFR reductions possible.
Gusty west winds will persist through much of the period,
becoming more northerly very late and beyond the period as a
secondary trough pushes south across the region.
.OUTLOOK...Non-VFR possible with lake effect snow on Sunday
through Tuesday.
&&
.MARINE...
Southerly surface winds veer to southwesterly by early evening as a
cold front sweeps east over Lake Erie and the parent low deepens as
it tracks from northern Lake Michigan to northern Lake Huron.
Simultaneously, these winds will likely strengthen from about 25
knots to near 35 knots as waves build to the 7 to 11 foot range,
especially in the central and eastern basins.
The surface low will continue deepening later this evening through
Sunday as it advances toward the Canadian Maritimes. Southwesterly
to westerly gales of 35 to 40 knots, gusting up to 50 knots, are
likely this evening through Sunday morning. Waves as large as 10 to
14 feet are expected in the central and eastern basins, while a
shorter fetch results in smaller waves farther west. Critically-low
water levels are likely in the western basin this evening into
Sunday morning. By Sunday afternoon, winds should be below gale-
force and continue to ease over Lake Erie as these winds veer from
westerly to northwesterly. In addition, waves should lower gradually
and be no higher than 6 feet by the end of the day. Thus, the Gale
Warning will likely have to be replaced with a Small Craft Advisory
to account for the gradual improvement in conditions. Freezing spray
will be a concern tonight into Sunday as the airmass cools over Lake
Erie. However, refrained from issuing a Freezing Spray Warning since
extreme icing is not expected.
Small Craft Advisory conditions may linger Monday morning as
northwesterly winds continue to ease. Quieter marine conditions are
then expected as winds back gradually from northwesterly to
southwesterly Monday afternoon through Wednesday. Southwesterly
winds should become more southerly on Thursday as the lake remains
relatively-quiet.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 4 AM EST Monday for OHZ012>014-
089.
Wind Advisory until 10 AM EST Sunday for OHZ011-012-089.
Wind Advisory until 7 AM EST Sunday for OHZ007>010.
PA...Winter Weather Advisory until 4 AM EST Monday for PAZ003.
Wind Advisory until 10 AM EST Sunday for PAZ001.
Lake Effect Snow Warning until 4 AM EST Monday for PAZ001-002.
MARINE...Low Water Advisory until 11 AM EST Sunday for LEZ142-143-162-
163.
Gale Warning until 7 AM EST Sunday for LEZ142>145-162>165.
Gale Warning until 10 AM EST Sunday for LEZ146>149-166>169.
&&
SYNOPSIS...Saunders
NEAR TERM...Greenawalt/Saunders
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Greenawalt
MARINE...JaszkaHazardous weather outlook, Jan 18, 3:25 PM EST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
325 PM EST Sat Jan 18 2020
OHZ007>010-192030-
Ottawa-Sandusky-Erie-Lorain-
325 PM EST Sat Jan 18 2020
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006-017>023-027>033-036>038-047-192030-
Lucas-Wood-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
325 PM EST Sat Jan 18 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-089-192030-
Lake-Ashtabula Lakeshore-
325 PM EST Sat Jan 18 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EST MONDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ002-192030-
Southern Erie-
325 PM EST Sat Jan 18 2020
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 11 PM THIS EVENING TO
4 AM EST MONDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-192030-
Northern Erie-
325 PM EST Sat Jan 18 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 11 PM THIS EVENING TO
4 AM EST MONDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ013-014-PAZ003-192030-
Geauga-Ashtabula Inland-Crawford-
325 PM EST Sat Jan 18 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EST MONDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011-192030-
Cuyahoga-
325 PM EST Sat Jan 18 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ144-145-164-165-192030-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
325 PM EST Sat Jan 18 2020
...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142-143-162-163-192030-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
325 PM EST Sat Jan 18 2020
...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 11 AM EST SUNDAY...
This Hazardous Weather Outlook is for western Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-147>149-167>169-192030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
325 PM EST Sat Jan 18 2020
...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Lake Erie and eastern
Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ146-166-192030-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Avon Point to Willowick OH-
325 PM EST Sat Jan 18 2020
...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for central Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 18, 6:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM SNOW 4 SE HARBORCREEK 42.13N 79.89W
01/18/2020 M4.0 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2000174
TKLocal storm report, Jan 18, 7:25 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
725 PM EST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM SNOW 3 SE NORTH EAST 42.18N 79.79W
01/18/2020 M2.0 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2000175
TKLocal storm report, Jan 18, 8:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
836 PM EST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM SNOW 2 ESE NORTH EAST 42.20N 79.80W
01/18/2020 M2.4 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2000176
TKLocal storm report, Jan 18, 8:37 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
837 PM EST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM SNOW 4 S WESLEYVILLE 42.08N 80.01W
01/18/2020 M2.0 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2000177
TKLocal storm report, Jan 18, 8:46 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
846 PM EST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW 2 ESE MONROE CENTER 41.83N 80.53W
01/18/2020 M2.1 INCH ASHTABULA OH TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2000178
TKLocal storm report, Jan 18, 9:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
942 PM EST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND DMG 1 S NEWTON FALLS 41.18N 80.98W
01/18/2020 TRUMBULL OH NWS EMPLOYEE
LARGE TREE SNAPPED AND FELL OVER ROADWAY.
&&
NGLake-Effect Snow, Ashtabula Lakeshore
- When
- January 19, 12:00 AM EST to 10:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th. Lake effect snow became more organized during the day on the 19th with northwest flow setting up over the region. A multi-band lake effect snow event developed over the region with a dominant band originating upstream over Lake Huron and this band had snowfall rates of 2 to 3 inches per hour. This band swept east to west over Northeast Ohio beginning during the early afternoon hours of the 19th and continuing well into the evening and overnight hours into the 20th. The highest snow total for this event was 11 inches in Saybrook Township. Other high snow totals in this area include: 8.5 inches in the Edgewood area of Ashtabula, 7.6 inches in Ashtabula, and 6 inches in Geneva.
Lake-Effect Snow, Ashtabula
- When
- January 19, 12:00 AM EST to 10:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th. Lake effect snow became more organized during the day on the 19th with northwest flow setting up over the region. A multi-band lake effect snow event developed over the region with a dominant band originating upstream over Lake Huron and this band had snowfall rates of 2 to 3 inches per hour. This band swept east to west over Northeast Ohio beginning during the early afternoon hours of the 19th and continuing well into the evening and overnight hours into the 20th. The highest snow total for this event was 11 inches in Monroe Township. Other high snow totals in this area include: 9.5 inches in the Kelloggsville, 8 inches in Harpersfield Township, and 5.5 inches in Pierpont.
Lake-Effect Snow, Lake
- When
- January 19, 12:00 AM EST to January 20, 2:00 AM EST
- Where
- Lake forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th. Lake effect snow became more organized during the day on the 19th with northwest flow setting up over the region. A multi-band lake effect snow event developed over the region with a dominant band originating upstream over Lake Huron and this band had snowfall rates of 2 to 3 inches per hour. This band swept east to west over Northeast Ohio beginning during the early afternoon hours of the 19th and continuing well into the evening and overnight hours into the 20th. The highest snow total for this event was 9.6 inches in Concord Township. Other selected event totals include: 9.1 inches in Willoughby, 8.5 inches in Madison, 8 inches in Painesville, and 7 inches in Mentor.
Lake-Effect Snow, Geauga
- When
- January 19, 2:00 AM EST to January 20, 2:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th. Lake effect snow became more organized during the day on the 19th with northwest flow setting up over the region. A multi-band lake effect snow event developed over the region with a dominant band originating upstream over Lake Huron and this band had snowfall rates of 2 to 3 inches per hour. This band swept east to west over Northeast Ohio beginning during the early afternoon hours of the 19th and continuing well into the evening and overnight hours into the 20th. The highest snow total for this event was 13.5 inches in Hambden Township. Other selected event totals include: 13 inches in Chardon, 11.9 inches in Montville Township, 11.7 inches in Thompson Township, 10 inches in South Russell, and 7.2 inches in Middlefield.
Lake-Effect Snow, Cuyahoga
- When
- January 19, 10:00 AM EST to January 20, 10:00 AM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Low pressure over northern Lower Michigan on the afternoon of January 18th moved east through the Great Lakes region and extended a cold front through Northeast Ohio during the evening hours. With the front, scattered snow showers moved over the region, bringing light accumulations through the morning hours of the 19th. Lake effect snow became more organized during the day on the 19th with northwest flow setting up over the region. A multi-band lake effect snow event developed over the region with a dominant band originating upstream over Lake Huron and this band had snowfall rates of 2 to 3 inches per hour. This band swept east to west over Northeast Ohio beginning during the early afternoon hours of the 19th and continuing well into the evening and overnight hours into the 20th. The highest snow total for this event was 9.9 inches in Chagrin Falls. Other selected event totals include: 9.5 inches in Euclid, 6.7 inches in Cleveland Heights, 6 inches in Parma, and 5.2 inches in Westlake.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874084, 874085, 874095, 874093, 874099.